MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA TERUMO GLIDECATH CATHETER; CATHETER, INTRAVASCULAR, DIAGNOSTIC

TERUMO CORPORATION, ASHITAKA TERUMO GLIDECATH CATHETER; CATHETER, INTRAVASCULAR, DIAGNOSTIC
Model Number N/A
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/24/2022
Type of Reportable Event Malfunction
Event or Problem Description
The user facility reported that the coil on the glidecath device involved got stuck inside the catheter near the hub.The device would not allow the coil to track or a wire to pass.Something was seen inside the catheter which caused it to jam (maybe some of the polytetrafluoroethylene [ptfe] coating separated and jammed inside the catheter).The patient was recovering.The procedure was completed.There was no patient injury/medical or surgical intervention.The event occurred intra-operative.Additional information was received on 26 may 2022: the procedure performed was an abdominal aortic aneurysm (aaa) endoleak.
 
Additional Manufacturer Narrative
Implanted date: device was not implanted.Implanted date: device was not implanted.Initial reporter occupation: occupation: lead tech.The photo of actual product provided by the user was confirmed.One catheter fracture piece and the elongated coil were found.The actual samples upon receipt were three fracture pieces (sample a, b and c).The following investigation was performed for each sample.Sample a: catheter fractured piece.Sample b: catheter fractured piece and coil fractured piece.Sample c: coil fractured piece.Based on the investigation results, and since sample b was not found in the photo provided, it was possible that the actual sample was artificially cut after the photo was taken.[sample a].Visual inspection found that the rear end had been fractured and the hub side was not returned.It was found that the total length was approximately 650mm.Magnifying inspection found that the reinforcement had been exposed at the fractured section.No anomaly such as a crush was found in other sections.Then, the fractured section was confirmed from the top surface.It was found that the fractured section had an oval shape, and a torn shape was found.Electron microscopic inspection found no scratch on the side surface, the fracture surface was found to be smooth.X-ray fluoroscopic inspection of the lumen did not find any anomaly including an obstruction.[sample b].Visual inspection found that it was the catheter fracture piece with elongated coil.The following investigation was performed with end "a" (where the coil protruded) and end "b" (the other end).It was found that the total length was approximately 1215mm.Th catheter part was approximately 75mm and the wire part was approximately 1140mm.From the investigation results, it was found that the total length of sample a (length: approximately 650mm) and the catheter fracture piece of sample b (length: approximately 75mm) was found to be approximately 725mm.Since the normal product is approximately 1000mm, it was inferred that the actual catheter was missing approximately 275mm.Magnifying inspection found that the reinforcement had been exposed at end "a".It had been crushed at approximately 25mm and 35mm from end "a".The reinforcement had been exposed at end "b" the fractured section "a" was confirmed from the top surface.It was found that the fractured section "a" had an oval shape, and a torn shape was found.The fractured section "b" was confirmed from the top surface.It was found that the fractured section "b" had an oval shape.Electron microscopic inspection found a circumferential scratch was found in the vicinity of end "a".No scratch was found in other sections.The fracture surfaces of end "a" and "b" were both smooth.From the investigation results, it was found that the fracture surface of sample a and the fracture surface of end "a" of sample b were similar.Therefore, it was likely that the fractured section found in the photo of actual product provided by the user was end "b" of sample b.X-ray fluoroscopic inspection of the lumen found that the coil had been jumbled and had been got stuck at approximately 17mm from end "a".The coil was removed from the fractured piece and magnifying inspection of the distal end of coil was performed.It was found that the red foreign substance had been adhered.Qualitative analysis was performed by ft-ir for the red foreign substance and found in the investigation results.It was confirmed that it was very similar to the peak of a representative protein.Due to this, it was highly possible that the red foreign substance was blood.Ft-ir (fourier transform infrared spectroscopy method): an analysis method to confirm the molecular structure of an object by analyzing the spectrum obtained by irradiating the measurement target with infrared rays.Since the wavelength of the infrared absorbed is almost unique to each substance, qualitative analysis of the substance is possible by comparing it with the infrared standard absorption spectrum.The inner and outer diameters of the catheter were measured and confirmed to meet the specifications.[sample c].Visual inspection found that it was a fractured piece of elongated coil.It was found that the total length was approximately 890mm.Review of the manufacturing record and the shipping inspection record of the involved product code/lot number combination confirmed that there were not any indications of anomaly in them.A search of the complaint file found no other similar report with the involved product code/lot number combination from other facilities.Based on the investigation result, no anomaly was found in the manufacturing record and the shipping inspection record.Therefore, the following causes of occurrence were inferred for getting stuck, crushing, and fracturing of the actual sample, respectively.It was likely that it got stuck due to jumbling of the coil and adhesion of blood clots.However, it was not possible to identify the cause of jumbling in the coil.After the packaging process of this product, 100% visual inspection is performed, and the crush found in the actual sample could be detected by visual inspection.Therefore, it was inferred that some external force was applied to the actual sample after the product was opened.It was highly likely that it was cut at the involved section after the actual sample was removed.It was inferred that it was caused by the application of clipping force while some hard and sharp object was in contact with the actual sample.It was highly likely that it was cut at the involved section after the actual sample was removed.The actual catheter was likely to have a rear end side missing by approximately 275mm.However, it was unlikely that the rear end side would remain in the patient's body.Ashitaka factory is always continuing diligence in maintaining the product quality by performing following work and inspections.In the tube molding process, the core wire of which the outer diameter is strictly controlled is covered with resin, and then the wire is braided over the resin.Subsequently, the core wire is removed from the braided tube.By this production method, the inner diameter of the catheter can be firmly assured.In the packaging and cartoning processes, dedicated tools and containers are used for handling this product to protect the product and to prevent the occurrence of the crush.Before the packaging process, 100% visual inspection of the catheter is performed to assure that there is no anomaly including a crush.Terumo medical products (tmp) (importer) registration no.(b)(4) is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.(b)(4).

Brand Name
TERUMO GLIDECATH CATHETER
Common Device Name
CATHETER, INTRAVASCULAR, DIAGNOSTIC
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
Manufacturer (Section G)
TERUMO CORPORATION, ASHITAKA
reg. no. 9681834
150 maimaigi-cho
fujinomiya city, 418
JA   418
Manufacturer Contact
gina digioia
reg. no. 2243441
950 elkton blvd
elkton, MD 21921
6402040886
MDR Report Key15363089
Report Number9681834-2022-00173
Device Sequence Number20572010
Product Code DQO
UDI-Device Identifier04987350772213
UDI-Public04987350772213
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K915414
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberCG416
Device Lot Number200212
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/10/2022
Initial Report FDA Received Date09/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/12/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COILS
Patient SexMale
Patient Weight94 KG
Patient EthnicityNon Hispanic
Patient RaceWhite